4 Medications Which Can Cause Chronic Fatigue

Chronic fatigue is one of the most wide-spread, yet inconspicuous and stealthy side-effects of many medications as people often attribute it to something else. “Medication side effects are a major hidden cause of fatigue, pain and decreased mental clarity,” Dr. Jacob Teitelbaum, author of "From Fatigued to Fantastic," tells Newsmax. Here are four of the medications known to help you at the cost of your energy.

Beta Blockers

Beta blockers are the primary choice of medication for high blood pressure. However, because they relieve the strain on your heart by slowing down your heart rate, they also slow down your entire organism altogether.

If your beta blockers are taking away from you more than they're giving you, consult a specialist and inquire about thiazide-diuretics, calcium channel blockers, and angiotensin-converting enzyme inhibitors, or ACE inhibitors.

Proton-Pump Inhibitors

These omnipresent drugs' side-effects are much more covert and indirect in comparison to the ones of beta blockers. Long-term use of proton-pump inhibitors can reduce the body's ability to absorb vital nutrients like B12, iron, and magnesium, leading to new conditions altogether, with severe fatigue basically being a mere side-effect of the side-effects.

That's why in many cases, proton-pump inhibitors should only be the first step of treatment which needs to be followed by healthier lifestyle modifications.

Antihistamines

Antihistamines are used to treat conditions as trivial as common allergies and cold, but their mechanism isn't the most precise. Drugs like diphenhydramine (Benadryl) operate by subduing the central nervous system, causing palpable fatigue.

There are suitable alternatives like cetirizine (Zyrtec), loratadine (Claritin), and fexofenadine (Allegra), especially for daytime symptoms when fatigue can be a major issue.

Sleep Aids

Sleeping aids can be a slippery slope, especially benzodiazepine (Valium, Xanax) and zolpidem (Ambien) which can give you the equivalent of a hangover.

Not only can they envelop you in a constant, lethargic haze during your waking time, but they can also cause dependence and rebound insomnia.

It's important to keep track of your energy levels before and after you start using a certain medication, and consult a specialist if you notice major fluctuations.

NEXT: The #1 Veggie Draining Your Energy